May 23, 2012
I realize the gut response is to stop the patients recurrent medical issues by suggesting treatment, however with the accumulating evidences that treatment and more importantlypost treatment s bringing severe otherwise n onexistent side effects the
Decision to treat or stay gainfully employed for a few more years has become ever more important. When the very source of treatment wont see past its side effects and the side effects only become more drastic, it makes one think before disclosing the information to an employer who isn't. Going to understand the disease nearly as much as a company who was treating the disease. It makes one think that maybe the pharmaceutical company may have known more than we did at the time. And for that I will feel forever guilty for the chance that I may have convincinced a patient to go into treatment. Without all of the evidence.
Response from Dr. McGovern
If I understand your post correctly you are questioning the side effects of treatment, and although you don't mention which infection, I suspect you are referring to Hepatitis C.
It is important to point out that pegylated interferon (PEG) and ribavirin (RBV) are associated with a multitude of side effects including fatigue, nausea, diarrhea, headache, mood disturbance, thyroid problems, loos of appetite, weight loss, anemia and many more side effects. Over the years I have found that most people get through the treatment, but about 15 to 20% stop because of the side effects. In patients with genotype 1 infection, the cure rates with triple therapy with adding telaprevir (TLV) or boceprevir (BOC) have increased dramatically, but triple therapy of course has even more side effects. TLV is associated with rash and boceprevir with a bad taste in the mouth, to mention just a few.
The decision to treat now versus years from now will depend on the stage of liver disease. That is why it is so important to stage the patient. Those will minimal or mild liver disease have options to wait while those with more advanced liver disease have to weigh whether they have time to wait or should be treated now. Drugs that are in development - especially the regimens that are Interferon-free - appear to be better tolerated. However, we will know much more as the drugs continue onto much larger trials where you really learn about side effects.
The bottom line is that the future of treatment for HCV is bright!
Hep C Type 1A
Absorbtion rate of meds after dairy consumption
- Black Spots After Having Sex During Period Worried I Have HIV
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- Oral Ulcers After Fingering Stripper Worried I Have HIV
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.